Colorado, 2005

Funnel Cloud in Colorado, September 29, 2005

September 29, 2005 · NWS GJT · 1 event in 1 county or zone

1 funnel cloud, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Sep 29, 3:20 AM MST, 3 hours 40 minutes earlier.

Area forecast discussion, Sep 29, 3:20 AM MST, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
420 AM MDT THU SEP 29 2005

.SHORT TERM (TODAY THROUGH FRIDAY NIGHT)...
CLOSED LOW CENTERED OVER MEXICAN HAT THIS MORNING RESPONSIBLE FOR
THE STRONG NOCTURNAL CONVECTION OVER SWRN CO.  RIGHT MOVER HIT THE
DURANGO AREA AROUND MIDNIGHT WITH NUMEROUS REPORTS OF QUARTER TO GOLF
BALL SIZED HAIL.  THE POSSIBILITY OF ADDITIONAL SEVERE STORMS WILL
EXIST THROUGH THE MORNING HOURS.  STRONG VORTICITY LOBE AT THE BASE
OF THE UPPER LOW WILL REACH SWRN COLORADO BY MID MORNING.  THE
COMBINATION OF DIVERGENCE ALOFT AND DEEP LAYERED SPEED SHEAR
ASSOCIATED WITH THE JET AXIS FROM EAST CENTRAL ARIZONA INTO NW NEW
MEXICO CONTRIBUTING TO THE STRONG CONVECTION THIS MORNING.  SHORT
TERM RUC AND NAM12 MODELS DEPICTING SIGNIFICANT PCPN DURING THE
NEXT 12 HOURS OVER SWRN CO WITH MAXIMUM QPF VALUES APPROACHING AN
INCH.  CURRENT RADAR AND SATELLITE IMAGES SUGGEST THAT THIS AREA
WILL NEED TO BE CLOSELY MONITORED FOR THE NEXT SEVERAL HOURS.

BY THIS AFTERNOON...THE UPPER LOW WILL BE MOVING EAST AND THIS WILL
WEAKEN THE DIVERGENCE ALOFT...QG FORCING...AND SPEED SHEAR OVER
SWRN CO.  THE STRONG CONVECTION WILL DECREASE THIS AFTERNOON.
FARTHER NORTH NEAR THE WYOMING BORDER...MUCH DIFFERENT AIR MASS
WITH RIDGE AXIS BUILDING INTO THIS AREA TO KEEP THIS AREA DRY AND
MOSTLY SUNNY.

DRIER AIR SPREADS SOUTHWARD THIS EVENING AS UPPER LOW MOVES EAST
TOWARD NE NEW MEXICO.  MOIST AND UNSTABLE AIR MASS DRASTICALLY
BECOMES DRY AND STABLE OVERNIGHT OVER SWRN COLORADO.  RIDGE
STRENGTHENS OVER THE CENTRAL ROCKIES ON FRIDAY WITH STRONG STABILITY
AND WARMING ALOFT.  WIDESPREAD SUNSHINE DOMINATES ON FRIDAY WITH
CLEAR SKIES LASTING THROUGH FRIDAY NIGHT.

.LONG TERM (SATURDAY THROUGH WEDNESDAY)...GFS AND EC IN GOOD
AGREEMENT THROUGH THIS EXTENDED PERIOD...ALTHOUGH RUN TO RUN
CONSISTENCY NOT AS GOOD. THEY AGREE SHORTWAVE RIDGE WILL BE
OVER THE AREA SATURDAY WITH THE NEXT WEATHER MAKER FOR EASTERN UTAH
AND WESTERN COLORADO EARLY NEXT WEEK.

SATURDAY...DRY AND STABLE CONDITIONS WILL EXIST BENEATH A RIDGE OF
HIGH PRESSURE. RADIATIONAL COOLING WILL ALLOW MIN TEMPS TO FALL
RAPIDLY...ESPECIALLY WITHIN SHELTERED VALLEYS.

SUNDAY THROUGH WEDNESDAY...THE RIDGE GETS FLATTENED AND PUSHED
EASTWARD AS NEXT UPSTREAM TROF DEEPENS OFF THE PACIFIC NORTHWEST
COAST. A DEEP SOUTHWESTERLY FLOW IS EXPECTED TO START BRINGING
MOISTURE NORTHWARD BY SUNDAY AFTERNOON. ENUF INSTABILITY WILL BE
PRESENT TO PRODUCE ISOLD CONVECTION MAINLY OVER THE SRN ZONES.
GRADIENT TIGHTENS MONDAY AS H7 FLOW INCREASES 30-40KTS. SYNOPTIC
SCALE FORCING BEGINS OVER NORTHEAST UTAH BY LATE AFTERNOON WITH
SCATTERED POPS COVERING THE SITUATION. PRECIP SHOULD BE COME FAIRLY
WIDESPREAD MONDAY NIGHT INTO TUESDAY...AS MOISTURE, DYNAMICS AND LOW
LEVEL CONVERGENCE FROM COLD FRONT WILL ALL COME TOGETHER. THIS SYSTEM
WILL SLIDE EAST OF THE AREA BY WEDNESDAY BRINGING A NORTHWESTERLY
FLOW ALOFT WHICH WILL BE DRIER AND COOLER. VERY LITTLE ADJUSTMENTS
NEEDED IN POP OR TEMP FIELDS.

&&
.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...NONE.

&&

PF/MC
Hazardous weather outlook, Sep 29, 5:00 AM MST, 2 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
600 AM MDT THU SEP 29 2005

COZ001>014-UTZ022>025-027>029-301200-
ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-SOUTHEAST UTAH-TAVAPUTS PLATEAU-
UPPER GUNNISON RIVER VALLEY-UPPER YAMPA RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-
600 AM MDT THU SEP 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND NORTHWESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT...

ISOLATED THUNDERSTORMS WILL OCCUR OVER THE MOUNTAINS THIS
AFTERNOON.  THUNDERSTORMS WILL END EARLY IN THE EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

FOR MONDAY AND TUESDAY...THERE WILL BE A CHANCE OF SHOWERS AND
THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

COZ017>023-301200-
ANIMAS RIVER BASIN-FOUR CORNERS/UPPER DOLORES RIVER-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
SAN JUAN RIVER BASIN-SOUTHWEST SAN JUAN MOUNTAINS-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
600 AM MDT THU SEP 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN COLORADO.

.DAY ONE...TODAY AND TONIGHT...

STRONG...POSSIBLY SEVERE...THUNDERSTORMS WILL OCCUR TODAY.
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING HAIL...HEAVY RAIN
SHOWERS AND FREQUENT CLOUD TO GROUND LIGHTNING.  IN ADDITION...
URBAN AND SMALL STREAM FLOODING WILL BE POSSIBLE WITH THE HEAVIEST
RAIN SHOWERS.

THUNDERSTORMS WILL END QUICKLY THIS EVENING WITH DRY CONDITIONS
EXPECTED BY MIDNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

FOR MONDAY AND TUESDAY...THERE WILL BE A CHANCE OF SHOWERS AND
THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SEVERE WEATHER...RAINFALL...OR
REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE OFFICE IN GRAND
JUNCTION.

The radar

The Grand Junction radar (KGJX), 195 km away, was scanning. The volume nearest the first event began at 14:01 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Montezuma

When
September 29, 7:00 AM MST to 7:05 AM MST
Where
Montezuma County, 9 mi NNE of Cortez
Reported by
GENERAL PUBLIC
Coordinates
37.338, -108.597 (the zone’s center; the record gives no point)

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2005Every state in 2005This day in weather historyWarnings in Colorado, September 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5474337.